Texas, 2026

High Wind in Texas, March 10, 2026

March 10, 2026 · NWS LUB · 1 event in 1 county or zone

A strong closed upper level low pressure system was moving out of northern Mexico into West Texas on the afternoon of the tenth. A dryline formed and moved east throughout the daytime settling east of the Rolling Plains by late in the afternoon keeping severe storms east of the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong closed upper level low pressure system was moving out of northern Mexico into West Texas on the afternoon of the tenth. A dryline formed and moved east throughout the daytime settling east of the Rolling Plains by late in the afternoon keeping severe storms east of the region. However, very strong lift west of the dryline allowed dry microbursts to develop on the South Plains. One of these dry microbursts generated severe wind gusts over Lubbock County. The Automated Surface Observing System at Lubbock International Airport recorded a wind gust of 66 mph while a Texas Tech University West Texas mesonet site at Reese Center (Lubbock County) recorded a wind gust of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 10, 11:43 AM CST, 5 hours 29 minutes earlier. Its key messages:

  • Issued at 1241 PM CDT Tue Mar 10 2026
  • Isolated severe thunderstorms are possible Tuesday afternoon and evening Off the Caprock.
  • Cooler and windy Wednesday, thanks to an early morning cold front.
  • Unseasonably warm to end the week, with our next big cool down to start the new week.
Area forecast discussion, Mar 10, 11:43 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1243 PM CDT Tue Mar 10 2026

...New SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Issued at 1241 PM CDT Tue Mar 10 2026

 - Isolated severe thunderstorms are possible Tuesday afternoon
   and evening Off the Caprock.

 - Cooler and windy Wednesday, thanks to an early morning cold
   front.

 - Unseasonably warm to end the week, with our next big cool down
   to start the new week.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 1241 PM CDT Tue Mar 10 2026

The upper level cutoff low, currently positioned over northern
Mexico, will continue to translate eastward into the Hill Country
overnight then into the Gulf Coast states by Wednesday. As this mid
to upper level system approaches we will see southwest flow aloft
prevail, working to transport moisture return into the region while
also increase large scale ascent via the H5 70+kt jet streak. All
this to say, current water vapor imagery continues to depict a
pronounced dry slot overhead, with the axis of deeper moisture
confined farther east near the I-35 corridor. As a result, this
pattern seems to favor the setup of the dryline across the eastern
Rolling Plains where it will be the driver for convective
initiation this afternoon. Storms will favor the primed environment
to the east of the boundary where the better moisture and large
scale lift will reside. As a result, the severe threat across our
area looks to be limited compared to previous forecasts.
Nonetheless, thunderstorms are still expected to develop across
areas off the Caprock, with hi-resolution models like the
HRRR/NAM/RAP placing the dryline (which as of 12 PM CDT was still
parked across eastern NM) across our most eastern column of counties
by the late afternoon and early evening. Although thunderstorm
development looks to be conditional along the boundary, any storms
that are able to develop would have the potential to become strong to
severe given the primed environment in place. Forecast soundings
across the area indicate steep mid-level lapse rates on the order of
7 to 8 C/km while deep layer shear remains modest with bulk shear
magnitudes around 50 knots. In addition to MLCAPE values up to 1500
J/kg, the instability in place will favor the potential for
organized convection capable of large hail up to baseball sized hail
and severe wind gusts up to 70 MPH. Despite the supportive set up
for large hail and wind, the tornado threat remains low across our
area given weak 0-1km shear and relatively high LCLs. Overall,
chances for storms will be limited to mainly areas off the Caprock
while severe storms favor the Rolling Plains. However, If the
dryline sets up farther west, compared to what hi-resolution models
suggests, we could see the westward expansion in PoPs and severe
weather to include portions of the western South Plains. Although
there is very low confidence in this happening at this point in
time.

Overnight this upper system will quickly eject eastward out of the
region, taking chances for precipitation with it with a mild and
breezy night in store with overnight lows in the 40s to lower 50s. A
cooler day is in store for Wednesday, thanks to a FROPA moving
through the area early Wednesday morning as a shortwave passes
through the Central Plains. Hi-resolution models area in agreement
in regards to the timing of this front, entering our northern
counties around 10Z to 12Z. Behind the front, windy northerly winds
will follow in its wake. In fact, not to our surprise, NBM winds
seem far too low and have opted to increase using a blend of NBM75th
and CONSMOS to align closer to MOS guidance depicting winds speeds
around 25 MPH to 40 MPH with gusts up to 50 MPH. Therefore, a Wind
Advisory is in effect from 9 AM to 7 PM CDT to account for these
windy conditions behind the front for the far southern Texas
Panhandle, South Plains, and Rolling Plains. Additionally, a cooler
air mass will work its way into the region following the FROPA with
highs much cooler from the near record breaking heat today in the
60s area-wide.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 1241 PM CDT Tue Mar 10 2026

Quiet weather is expected to take place towards the end of the week
into the weekend as northwest to near zonal flow aloft sets up as a
series of waves translate through the Great Lakes while upper
ridging works to set up across the Plains. Meanwhile near the
surface, lee cyclogenesis will develop each afternoon allowing
southwest to westerly surface flow to prevail aiding in WAA into the
region. Thus, we expect the warm up of temperatures Friday into
Saturday with Saturday looking to be the warmest day of the week
with highs widespread in the upper 80s to mid 90s. Thankfully, these
super warm temperatures will be short-lived with ensembles hinting
at our next cool down Sunday as a shortwave glides through the Upper
Midwest and sends a FROPA southward bringing temperatures back to
near normal to start the next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Tue Mar 10 2026

In addition to breezy conditions, storms should remain further
east than all three terminals late this afternoon. The wind should
be slow to subside overnight, and will pick back up before sunrise
with a cold front passing through.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM to 7 PM CDT Wednesday for TXZ021>044.

&&

SHORT TERM...12
LONG TERM....12
AVIATION...26
Hazardous weather outlook, Mar 10, 11:55 AM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1255 PM CDT Tue Mar 10 2026

TXZ021>044-111800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1255 PM CDT Tue Mar 10 2026

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are forecast to move northeastward across portions of
the Caprock and Rolling Plains this afternoon and evening. The
greatest potential for severe storms will be in the southeastern
Rolling Plains, with storms posing a primary hazard for baseball
sized hail and damaging wind gusts up to 70 mph. Locally heavy
rainfall will accompany storms, but the risk for flash flooding is
low due to the quick movement of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy northerly winds will develop early Wednesday morning with
speeds around 25 to 40 MPH with gusts up to 50 MPH. Therefore a Wind
Advisory is in effect from 9 AM CDT through 7 PM CDT Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 10, 3:55 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lubbock TX
455 PM CDT Tue Mar 10 2026

TXZ038-043-044-102300-
Kent TX-King TX-Stonewall TX-
455 PM CDT Tue Mar 10 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KENT...SOUTHWESTERN
KING AND STONEWALL COUNTIES THROUGH 600 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Peacock, or 10 miles south of Jayton, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aspermont, Jayton, Peacock, Swenson, and Clairemont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3297 10104 3340 10055 3340 10052 3343 10052
      3360 10033 3335 9999 3329 9999 3296 10043
TIME...MOT...LOC 2154Z 232DEG 33KT 3310 10055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lubbock

When
March 10, 5:12 PM CST to 5:18 PM CST
Where
Lubbock forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312663.